Hi everyone, I've been put on topamax to hopefully assist with weight loss as am obese and am really struggling with food. I've just titrated up to 75mg (25 in morning and 50 at night) and have so far found no changes in appetite and no weight loss. I realise weight loss is only a possible side effect, but I was so hopeful about this drug helping me! My question is, have people found that appetite suppression starts at a certain dose? Or do u think its too early? OR am I just one of those for whom topamax isn't working? Thankyou :)
Topamax weight loss side effect: dosage?
Question posted by Jess6702 on 15 Nov 2014
Last updated on 3 July 2020 by billysmit555
This question has also been asked and answered here: Does topiramate cause weight loss?
If we take a look overstudies held to evaluate the efficacy of Topamac for weight loss, then there remain some concerns regarding its long term safety. The drug may cause trouble, sometimes serious side effects in individuals using it for weight loss. A doctor or a health care expert can prescribe the correct dosage of the medicine, therefore, it is best to use it under the guidance of a doctor. It is not considered as the first-choice treatment for weight loss in individuals with eating disorders. Topamac is a prescription medicine for adults with seizures and it can reduce the frequency of migraine headache in children. It causes weight loss and become problematic for those who are underweight or have even normal weight.
So, when it comes to Topamax you need to look at the pros and the cons. I usually take 200mg at night, and I am supposed to take 100mg in the morning, but if I take 100mg in the morning I am an absolute nitwit. I can tolerate the side effects from the several hours of sleep, but I cannot take this during the day. This is something my neurologist and I have been going through iterations of dosages, and seeing what I can handle. I've been on it for 12 years, and I cannot state that it has any weight benefits, although I've had a friend that stated that she was looking forward to some of those benefits, but I do not know how one drug can make so many people so eager to try just because of possible weight factors. I get it, it seems like a miracle pill, but don't get trapped in a state of stupor.
Hi everyone, I was placed on Topamax because Epilim made me so fat I could barely walk but what I was not told was that Topamax only works for six months. After that I gained all my weight back again. I have never been taken off Topamax though, that was eight years ago and it still works for headaches.
It only worked for me while I was taking metformin for my type 2 diabetes. I lost 80lb. When I went off the metformin my appetite came back and slowly the weight did too.
I have been on Topamax over 10 years for a seizure disorder. I was also a diabetic and was being treated by a new diabetic specialist. I weighed 205 lb and had a lot of health issues at that time. He switched me from my previous seizure medicine to topamax at 75 mg at night time. He never mentioned weight loss was a possibility but over the next 5 years I lost 50 lb. without really changing my eating or exercising very much. When I happened upon this site, I was very surprised to see that it is used for weight loss. Maybe because I wasn’t on at least 100 mg it wasn’t looked at as a weight loss product.
I take 50mg 2 times a day for migraines. With it I was taking vitamin B12 which helps with metabolism. My body doesn't absorb B12 properly so I have to take the shots once a month and a multi vitamin daily. When I first started it in 2016 it took only about a month and the weight started to fall off. In I'll say about a year's time I had lost 100 lbs. Now I have gained 40lbs and am having trouble losing it. I'm still on Topamax so I guess it just depends. I don't know I am eating different than I was so that could be the issue. Also my sister takes Topamax has been for years for seizures she takes 100mg 2 times a day and has seen no weight loss. I think it just effects everyone diffently.
Since I answered this question originally I have been put on Trokendi. It is basically topamax in a sustained release pill. I still can maintain my weight because it somewhat reduces my appetite but doesn't obliterate it! It does help my headaches some. I'm still getting 3 to 4 headaches a week but they're not as intense. On the 19th I'm getting this ganglion numbing thing where they go up in your nose with a swab and touch something with this medicine that numbs this thing called the ganglion. It's supposed to prevent headaches for 6 months, the types of headaches I get, anyway. We'll see if that helps but I hope I stay on the Trokendi. I lost quite a bit of weight in October when I had thrush and couldn't eat for almost 4 weeks. Even through Thanksgiving and Christmas I didn't gain it back.
I am considered underweight right now, after having been obese or morbidly obese for 40 years it's kind of nice for them to tell you you're a little underweight. It's nothing that they're going to worry about it at 140lbs! The main reason they say that is because of all the loose skin I have on my abdomen. They say I have 20 to 30 lb loose skin so that means I effectively weigh 110-120lbs at 5'8" tall. I am only very thin from the waist down, but I still wear a size 4 jeans. That's not that thin considering there are 3 sizes smaller than that now. Used to it was the second smallest size and wasn't as big as it is now!
I have started on Ozempic 6 weeks ago after being on every drug for appetite suppression. Thankfully my research in learning that I have Leptin Resistance and my PCP finally listening to me my life has changed drastically. Give it a shot, literally.
I have been on Topamax since 2016 for migraines. I take 50mg twice a day. I have lost 100lbs since I started taking it. Now in the last 4 months I have gained about 30lbs back but I think that's just poor eating and no exercise. But when I started taking it within a month the weight just started falling off with no change in eating habits and little exercise. I also had the issue with things tasting funny. I still have that issue. I also suffer from hand and feet tingling. It gets so bad sometimes I almost can't stand it.
I noticed it a little at 100 mg when I was at about 290 lbs I then moved it to 200 mg. I had no problems going from 100mg to 200mg with no titrating.
Hi, I have taken topamax for years and I have found that my best and fastest weight loss was when I took 150 mg at night. 6x25mg pills. It took me about 2 months to lose 43 pounds. I got several kidney stones (side effect), memory loss, and trouble speaking to people. My blood pressure bottomed out, I spent several nights in icu. Now I take 2 per night but they do not help with weight loss, they are to control my migraines. I also have to take potassium citrate to control kidney stones.
The dosage amount can be different for everyone but the most profound effect is really at a minimum dosage of 100mg.
The first effect is that you notice you’re extremely thirsty and water tastes AMAZING and you don’t want to drink anything but water. Soda tastes flat and gross. Sweet and salty things will be overly sweet and salty that you really have to force yourself to eat them, if you pay attention to these things and stop yourself then you can choose to eat other things like fresh foods which taste way better. You also don’t get hungry. If you only eat when you’re hungry and stop when you’re full you will loose weight but if you don’t pay attention to your body you won’t loose weight on Topamax. Also doing exercise really speeds up the weight loss. I lost 40 pounds in 6 months.
I take 100 mg. Of Topamax for seizures and lost 40 pds over about 6 months. I was also obese so the weight loss was a really great! I have managed to keep the 40 pds off for a year now and I’m still on 100mg. I really hope this medication helps you Jess, hang in there!!
I was put on the 25mg dosage and right away I noticed that soda and all caffeinated beverages tasted AWFUL- and I was an avid Pepsi drinker for years- had to have at least one everyday. Since then I only drink water because it tastes the best and I find myself thirstier than before, so therefore I drink A LOT more water than I used to. Also I have noticed that if I over eat (eating a whole burger at a restaurant, instead of cutting it in half) I will have a stomach ache within an hour and be super sick! Therefore, I have found myself cutting down to 1 meal a day (fairly small) and small snacks throughout the day with lots of water. Since starting the 25mg dosage my migraines have decrease from 5-6 per week to 1-2 and I have lost almost 20 lbs in 4 months. I would say it is working for me.
I take 400 a day and have significant weight loss to the point that I have to drink caloric supplements.
- Topamax uses and safety info
- Topamax information for Healthcare Professionals (includes dosage details)
- Side effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.